Colorado, 2019High Wind in Colorado, March 6 to 7, 2019
March 6 to 7, 2019 · NWS PUB · 7 events in 7 counties and zones
Strong gradient winds impacted sections of southern Colorado from the afternoon of March 6th into the morning of March 7th. Some of the higher reported wind gusts with this event included 63 mph winds gusts near Colorado City and Walsenburg and a 68 mph wind gust near Hoehne.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds impacted sections of southern Colorado from the afternoon of March 6th into the morning of March 7th. Some of the higher reported wind gusts with this event included 63 mph winds gusts near Colorado City and Walsenburg and a 68 mph wind gust near Hoehne.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 6, 10:46 AM MST, 4 hours 14 minutes earlier.
Area forecast discussion, Mar 6, 10:46 AM MST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1046 AM MST Wed Mar 6 2019
.UPDATE...
Issued at 724 AM MST Wed Mar 6 2019
Updated package to expand high wind warning to include all of the
southern Sangre De Cristo mountains where HRRR has been persistent
run-to-run in showing gusts up to 80 mph spreading into the lower
elevations above 8500 feet after 05z tonight. -KT
&&
.SHORT TERM...(Today and tonight)
Issued at 514 AM MST Wed Mar 6 2019
...Wind driven snow expected for the Continental Divide today and
tonight...
...Strong winds for the mountains and adjacent lower elevations
tonight...
Starting to see snow spreading into the Continental Divide early
this morning, though brunt of heavier snow is still back across
southern CA and the desert southwest. Main forcing and heaviest
snow will arrive this afternoon into tonight along the Continental
Divide as the associated shortwave rides through western and
northern CO in strong westerly flow aloft. Main concern with this
system will be the potential for wind driven snow along the
Continental Divide and strong winds across the higher elevations and
east facing slopes. Have upgraded the Winter Weather Advisory to a
Warning for the crest of the Sawatch range. Both Nam and GFS spread
a heavy snow band associated with the upper jet and good instability
across Chaffee and Lake counties this afternoon through tonight.
Although storm total snowfall amounts in both the Nam and GFS are
likely too heavy handed due to convective feedback...still think it
has the right idea in that low end warning criteria amounts will be
possible across this area. Have also expanded advisories to include
the La Garita mountains above 10kft and central Lake county
including Leadville.
For the southeast mountains, winds at mountain top level will
increase to 50-70 kts late this afternoon into tonight. Model cross-
sections lack reverse shear and any hint at a mountain top inversion
to help deflect strong winds downward into the lower elevations. It
would take a wave induced critical level to develop to bring those
winds down which is notoriously difficult to predict. HRRR and
Namnest hint at this potential late this afternoon and evening but
tend to be overdone with such scenarios. After 03z...pretty good
forward shear spreads in with the upper level jet. As the shortwave
crosses the mountains towards 06z...there could be sufficient
downward forcing to briefly spread strong winds into the lower
eastern slopes and portions of the southern I-25 corridor south of
Colorado City with some local gusts to around 60 to 65 mph. However,
this may be a brief 1 hour event...with winds tailing back quickly
to below high wind criteria. This is a tough forecast but with
majority of parameters looking marginal for high winds...will keep
high wind warnings restricted to the higher peaks above 10-11kft
late this afternoon through tonight. Locations to keep a wary eye on
will be the southern I-25 corridor in Huerfano county. Will hold
off on any lower elevation highlights for now and monitor latest
HRRR runs.
The southeast plains will see warmer temperatures today with lee
troffing spreading south to southwesterly winds into the lower
elevations. However, north of the Arkansas River easterly winds may
keep some cooler air locked in across Kiowa county this afternoon
and have kept readings in the lower 40s for now. Elsewhere
temperatures will rebound into the 50s to lower 60s. Valley areas
will be mid again today with readings in the mid 40s to mid
50s...with mountains in the upper 20s and 30s.
-KT
.LONG TERM...(Thursday through Tuesday)
Issued at 514 AM MST Wed Mar 6 2019
Initially, strong winds(nearing/exceeding 75 mph at times) are
expected to be ongoing over the Sangre de Cristo mountains above
11000 feet, the Wet Mountains above 10000 feet and Pikes Peak
above 11000 feet into Thursday morning and have issued a High Wind
Warning over these locations for these predicted strong winds.
In addition, additional accumulating snow(generally in the 1 to 4
inch range) and gusty winds are expected Thursday over Lake
county, western Chaffee county between 9000 and 11000 feet, the La
Garita and eastern San Juan mountains above 10000 feet and the
eastern Sawatch mountains above 11000 feet and will continue
Winter Weather highlights over these locations Thursday.
The remainder of south-central and southeastern Colorado should
be graced by generally dry conditions in combination with windy
conditions at times Thursday.
It still appears that the next storm system will provide
Continental Divide locations with additional accumulating snow
from Friday into Friday night, with eastern locations projected to
note a brief period of increased precipitation chances from later
Friday into Friday evening with many locations also experiencing
windy conditions at times.
Then, a span of generally more tranquil conditions(outside of
some gusty winds Saturday morning) are anticipated this weekend
as dry zonal to southwesterly flow develops over southern
Colorado.
Meteorological focus then shifts to impact than next system will
provide southern Colorado early next week as closed upper low
initially located near far southern California Monday nears
southeastern Colorado by later Tuesday.
For sensible weather, have depicted increasing precipitation
chances and increasing winds as this system impacts southern
Colorado. WFO Pueblo will continue to closely monitor the
track/strength and timing of this Day 5/6 system closely and
adjust forecasts as warranted.
Finally, warmest temperatures over southern Colorado during the
longer term should generally be realized from Thursday into
Saturday, with coolest temperatures anticipated Sunday and
Monday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1026 AM MST Wed Mar 6 2019
VFR conditions expected at all taf sites the next 24 hrs. S-SW
winds will increase this afternoon, and some gusts of 20-25 kts
after 20-22z are likely. Winds diminish this evening, leading to
a period of wind shear at KCOS after 02z as strong winds aloft
spill east of the mountains. On Thu, W-SW winds will re-strengthen
with gusts over 30 kts possible after 18z.
Along the Continental Divide, IFR vis/cigs will persist as snow
continues into the day Thu.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 3 PM this afternoon to noon MST Thursday
for COZ073>075-080-082.
Winter Weather Advisory until 5 PM MST Thursday for COZ058-059-
061-066-068.
Winter Storm Warning until 5 PM MST Thursday for COZ060.
&&
UPDATE...KT
AVIATION...PETERSEN
Hazardous weather outlook, Mar 6, 7:41 AM MST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
741 AM MST Wed Mar 6 2019
COZ058>089-093>099-071445-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
741 AM MST Wed Mar 6 2019
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Moderate to heavy wind driven snow is expected to spread into the
Continental Divide today, with the heaviest snowfall expected
this afternoon into tonight. Snowfall amounts of 7 to 16 inches
will be possible across the eastern Sawatch range by early
Thursday morning with 5 to 10 inches across the eastern San Juans
and western Mosquito ranges. Central Lake county and the La Garita
mountains above 10000 feet could see 3 to 8 inches by early
Thursday morning. Winds gusting to 60 to 70 mph across the higher
elevations and east facing slopes will cause areas of blowing and
drifting snow. Some light snow with accumulations of 2 to 4 inches
will also be possible tonight across the crest of the Sangre De
Cristos and Pikes Peak.
Strong winds will spread into the southeast mountains this afternoon
through tonight. The higher elevations above 11000 feet, as well
as all of the southern Sangre De Cristo mountains, will see gusts
to around 75 mph or higher as a strong jet stream moves in. There
is the potential for brief wind gusts to around 50 to 60 mph to
spread into the adjacent eastern slopes and southern I-25 corridor
tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
An additional one to four inches of snow and gusty winds are
expected Thursday over Lake county, western Chaffee county between
9 thousand and 11 thousand feet, the La Garita and eastern San
Juan mountains above 10 thousand feet and the eastern Sawatch
mountains above 11 thousand feet and will continue Winter Weather
highlights over these locations Thursday.
In addition, strong winds capable of nearing and or exceeding 75
mph at times are expected Thursday morning over the Sangre de
Cristo mountains, the Wet Mountains above 10 thousand feet and
Pikes Peak above 11 thousand feet into Thursday morning and a High
Wind Warning is in effect for these locations through Thursday
morning.
Then, the next in a series of storm systems is projected to
impact primarily Continental Divide locations with additional
accumulating snow from Friday into Friday night.
Finally, a developing storm system is expected to provide
southern Colorado with increasingly unsettled meteorological
conditions in the form of enhanced precipitation chances and
increasing winds from Monday into Tuesday as a closed upper low
initially located near far southern California Monday, nears
southeastern Colorado by later Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely today and tonight in and near the mountains.
31/77
High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 6, 3:00 PM MST to March 7, 12:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated sustained
- Reported by
- Public
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- March 6, 3:00 PM MST to March 7, 12:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 6, 3:00 PM MST to March 7, 12:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Wet Mountains Above 10000 Ft
- When
- March 6, 3:00 PM MST to March 7, 12:00 PM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
High Wind, Pikes Peak Above 11000 Ft
- When
- March 6, 3:00 PM MST to March 7, 12:00 PM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- March 6, 6:00 PM MST to March 7, 12:00 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- March 6, 6:00 PM MST to March 7, 12:00 PM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in New Mexico, March 6 to 8, 20192 injured · $500,000 · 58 kt wind · 8 events
- Heavy Snow and Winter Weather in South Dakota, March 6 to 7, 201915 events
- Debris Flow and Flooding in California, March 6 to 11, 201985 kt wind · 11 events
- Heavy Snow and Winter Weather in Nebraska, March 6 to 7, 201910 events
- Heavy Snow and Winter Weather in Nebraska, March 6 to 7, 20196 events
- Winter Storm and Avalanche in Colorado, March 6 to 7, 20195 events
- Cold in West Virginia, March 6, 20194 events
- Cold in Virginia, March 6, 20194 events
- Heavy Snow in Wyoming, March 6 to 7, 20194 events
- Winter Storm and Heavy Snow in Utah, March 6 to 9, 20194 events
- Flash Flood and Flooding in California, March 6, 20194 events
- Winter Storm in Colorado, March 6 to 7, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813720, 813731, 813732, 813733, 813734, 813735, 813736.